Texas, 2024High Wind in Texas, March 4, 2024
March 4, 2024 · NWS MAF · 2 events in 2 counties and zones
A progressive weather pattern with a broad westerly jet stream across the central to southern Great Plains caused high winds across the Guadalupe Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A progressive weather pattern with a broad westerly jet stream across the central to southern Great Plains caused high winds across the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 3, 11:24 PM CST, 36 minutes earlier.
Area forecast discussion, Mar 3, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1124 PM CST Sun Mar 3 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Monday night)
Issued at 254 PM CST Sun Mar 3 2024
Another warm, breezy day is underway across the region today,
befitting of early March - 'tis the season. Per latest water vapor
imagery and RAP analysis, a broad trough covers much of the
western CONUS, with its attendant jet extending across southern
Colorado and northern New Mexico into the Central Plains. Closer
to our neck of the woods, a subtropical jet embedded in zonal flow
extends across northern Mexico and southern Texas. Between these
two features and associated with a subtle shortwave to the north,
a 700 hPa jet max is producing strong winds in the Guadalupe
Mountains, where gusts to 60 to 70 mph have been common today,
peaking at 81 mph last night at Pine Springs. These winds have
bled over into the adjacent plains of Southeast New Mexico and
West Texas, extending into the western and central Permian Basin,
with gusts to 30 to 40 mph. A Wind Advisory remains in effect for
the aforementioned areas through late afternoon, and a High Wind
Warning remains in effect for the Guadalupe Mountains. Given the
warm, dry, and breezy conditions, critical fire weather conditions
have also developed today for portions of the region, and more
information on this can be found in the Fire Weather Discussion
below.
This evening, winds diminish quickly after sunset, with light
southwesterly winds expected overnight. Temperatures will remain
on the mild side, with lows in the middle 40s to lower 50s as
moisture return begins in earnest to the southeast of the area.
This could yield some low clouds along the Lower Pecos Valley
tonight, though the westward extent of moisture will be stymied by
the continued light southwesterly surface flow. Given little
change to the overall pattern, temperatures Monday will be
remarkably similar to today, in the middle 70s to lower 80s for
most, and 60s in the mountains. The main difference tomorrow is
while breezy conditions are expected, winds won't be quite as
strong as today, with gusts largely remaining under 30 mph across
lower elevations, and under 50 mph in the mountains. Lows tomorrow
night into early Tuesday morning will be slightly cooler, but
still above normal for early March, in the middle to upper 40s for
most. As for rain, chances are nil through the short term.
JP
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 254 PM CST Sun Mar 3 2024
Zonal flow persists through mid-week, giving way to a fairly
robust trough set to swing through southern AZ/NM and into the
Texas Panhandle Thursday into Friday. While this pattern spells
quiet days on Tuesday and Wednesday, ascent ahead of the incoming
trough may help spawn some showers and thunderstorms across the
eastern Permian Basin Wednesday night into Thursday. Low-mid level
moisture looks to be largely limited to the far eastern zones and
the westward extent of any rain chances remains the main point of
uncertainty here. It is worth noting that the primary ensemble
clusters give a 60 percent chance of measurable rainfall in
Midland/Odessa so we'll keep an eye on this. The aforementioned
trough brings a Pacific front through during the day on Thursday,
washing all of the moisture to central Texas and ushering in
breezy winds. Elevated winds shift to south of the Pecos for
Friday as the jet associated with the trough moves overhead.
Temperatures stay fairly steady during the week, topping out in
the low to mid 70s for most and 80s to the south though Friday
will be a bit cooler behind the Pac front.
On the heels of the late-week trough, a reinforcing cold front is
set to drop in from the north on Friday. This will bring another
taste of Winter with low temperatures Saturday in the 20s and 30s
and afternoon highs in the 50s and 60s. Mid level moisture
traveling with the trough from the Pacific may support some rain
showers behind the front as it pushes in Friday into Saturday, but
we'll see how this trends over the next few days.
-Munyan
&&
.AVIATION...
(06Z TAFS)
Issued at 1124 PM CST Sun Mar 3 2024
VFR will prevail through the period with westerly winds becoming
gusty by late morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 48 81 46 77 / 0 0 0 0
Carlsbad 50 76 45 74 / 0 0 0 0
Dryden 50 83 48 83 / 0 0 0 0
Fort Stockton 50 80 49 78 / 0 0 0 0
Guadalupe Pass 46 65 44 64 / 0 0 0 0
Hobbs 47 76 42 72 / 0 0 0 0
Marfa 38 71 37 70 / 0 0 0 0
Midland Intl Airport 48 79 47 75 / 0 0 0 0
Odessa 50 79 48 76 / 0 0 0 0
Wink 47 80 44 77 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...84
LONG TERM....16
AVIATION...29
Hazardous weather outlook, Mar 3, 6:37 PM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
637 PM CST Sun Mar 3 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-050045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
637 PM CST Sun Mar 3 2024 /537 PM MST Sun Mar 3 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Tonight.
A Red Flag Warning is in effect for southeast New Mexico, northern
Permian Basin, and the Guadalupe and Delaware Mountains through early
this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Local storm report, Mar 3, 10:14 PM CST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1014 PM CST Sun Mar 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM Non-Tstm Wnd Gst Pine Springs 31.89N 104.81W
03/03/2024 M81 MPH Culberson TX Mesonet
Mesonet station Pine Springs GMNP.
&&
casLocal storm report, Mar 3, 10:15 PM CST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1015 PM CST Sun Mar 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM Non-Tstm Wnd Gst 3 NNW Pine Springs 31.93N 104.83W
03/03/2024 M74 MPH Culberson TX Mesonet
RAWS at The Bowl.
&&
casHigh Wind, Guadalupe Mountains Above 7000 Feet
- When
- March 4, 12:00 AM CST to 5:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- March 4, 12:49 AM CST to 5:29 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Louisiana, March 4, 2024$50,000 · 1 in hail · 1 event
- Flash Flooding and Lightning Strike in Louisiana, March 4 to 5, 2024$20,000 · 8 events
- Hail in Iowa, March 4, 20241.75 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, March 4, 2024$1,000 · 1.5 in hail · 10 events
- Tornado and Flash Flood in Texas, March 4 to 8, 2024$5,000 · EF0 · 10 events
- Winter Storm in Oregon, March 4 to 5, 20249 events
- Tornado and Hail in Illinois, March 4, 20241 in hail · 9 events
- Heavy Snow and Winter Weather in Idaho, March 4 to 6, 20246 events
- Hail in Illinois, March 4 to 5, 20241 in hail · 6 events
- Hail in Louisiana, March 4 to 5, 20241.25 in hail · 5 events
- Hail and Damaging Winds in Arkansas, March 4, 20241.25 in hail · 5 events
- Hail in Illinois, March 4, 20241 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169190, 1169191.